Possible Drug-Associated Sialolithiasis by the Bicarbonate Anhydrase Inhibitor Topiramate: A Case Report and Literature Review

Amber V. K. Buhler, Pearl Huynh, Pauline Low, Mary Von

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Topiramate is an antiepileptic drug indicated for the treatment of seizure disorders, migraine prophylaxis, and more recently, for weight loss. This new indication will likely increase use of this agent significantly. As a carbonic anhydrase inhibitor, topiramate can affect the pH of bodily fluids, and is known to increase risk of nephrolithiasis. However, as discussed here, these properties also result in an as so far unaddressed risk for development of sialoliths, calcified stones formed in the salivary duct or glands. The physiological mechanisms for stone development in the salivary gland are reviewed, and the pharmacological effects of topiramate on sialolith formation are discussed. This report describes a female patient treated with topiramate for migraine prophylaxis who subsequently presented with a sialolith in the left submandibular duct.

Disclosures: This study did not receive any sponsorship or funding from the industry, government, or institution within the last 2 years and during the time in which the case was written and reviewed.
Original languageEnglish
Pages (from-to)2447–2452
Number of pages6
JournalBritish Journal of Oral and Maxillofacial Surgery
Volume74
Issue number12
Early online date20 May 2016
DOIs
Publication statusPublished - 12 Dec 2016

Cite this